Alert archive / Puerto Rico / Red Flag Warnings in 2023
Red Flag Warning 4, NWS JSJ
NWS JSJ issued this red flag warning at Jun 23, 2023, 4:27 AM CDT. It took effect at Jun 23, 2023, 9:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2023, 4:27 AM CDT (09:27 UTC)
- In effect from
- Jun 23, 2023, 9:00 AM CDT
- Expired
- Jun 23, 2023, 3:59 PM CDT
- In force
- 7 hr
- Issued by
- NWS JSJ
The text
As transmitted.
963 WWCA82 TJSJ 230927 RFWSJU URGENT - FIRE WEATHER MESSAGE National Weather Service San Juan PR 527 AM AST Fri Jun 23 2023 ...RED FLAG WARNING IN EFFECT FOR THE SOUTHERN COASTAL PLAINS OF PUERTO RICO... PRZ014-027-231730- /O.NEW.TJSJ.FW.W.0004.230623T1400Z-230623T2200Z/ Southeast Coastal Plains-Southwest Coastal Plains and Mona Island- 527 AM AST Fri Jun 23 2023 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM AST THIS EVENING FOR THE SOUTHERN COASTAL PLAINS OF PUERTO RICO... The National Weather Service in San Juan has issued a Red Flag Warning, which is in effect from 10 AM this morning to 6 PM AST this evening. * AFFECTED AREA...Fire weather zones 014 and 027, which includes southeast and southwest coastal plains of Puerto Rico. * WIND...East-northeast to east-southeast at around 16 to 22 mph, with stronger gusts to around 30 mph possible. * HUMIDITY...Relative humidity values from the upper 30s to upper 40s. * THUNDERSTORMS...Isolated thunderstorms are possible in southwestern Puerto Rico this afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
839 WWCA82 TJSJ 232059 RFWSJU URGENT - FIRE WEATHER MESSAGE National Weather Service San Juan PR 459 PM AST Fri Jun 23 2023 ...RED FLAG WARNING CANCELLED FOR THE SOUTHERN COAST OF PUERTO RICO... .Current observations at Cabo Rojo and Camp Santiago were above critical fire weather conditions. Therefore the Red Flag Warning was canceled. PRZ014-027-232200- /O.CAN.TJSJ.FW.W.0004.000000T0000Z-230623T2200Z/ Southeast Coastal Plains-Southwest Coastal Plains and Mona Island- 459 PM AST Fri Jun 23 2023 The National Weather Service in San Juan has cancelled the Red Flag Warning. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this red flag warning went out at Jun 22, 8:38 PM CDT, 7 hours 49 minutes earlier.
Area forecast discussion, Jun 22, 8:38 PM CDT, 7 hours 49 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
938 PM AST Thu Jun 22 2023
...New UPDATE...
.UPDATE...
Issued at 916 PM AST Thu Jun 22 2023
Isolated showers are forming in streamers from the east northeast
around the local islands and inland over Puerto Rico, but amounts
were mostly a few hundredths of an inch up to 15 hundredths.
Winds at the surface a diminishing, but winds above the surface
were up to 30 knots at 3600 feet and 13 Kft. The sounding showed
the relatively dry air in a narrow band around the outer periphery
of Tropical Storm Bret where precipitable water values were
between 1.6 and 1.8 inches. An inversion was based at 6 Kft and at
current surface temperatures the atmosphere is capped from
further deep convection much unlike what occurred yesterday. This
drier air is expected to be replaced by better moisture as Bret
continues its trajectory westward into the Caribbean Sea passing
more than 300 miles south of San Juan around 2 PM AST Friday.
&&
.SYNOPSIS...Deteriorating marine conditions are expected into
tomorrow as Tropical Storm Bret moves well south of the islands
over the Caribbean Sea Friday and Saturday. Most of the shower
activity should remain over the Caribbean Waters but an increase
in moisture over the islands is possible and increased winds are
expected. Infrequent bands of showers and stronger winds could
reach sectors of the islands from time to time.
Please stay tuned to updates by the National Hurricane Center
(NHC), as well as local social media and public products issued by
the WFO San Juan PR. An area of Saharan dust could reach the
region on Tuesday.
&&
.SHORT TERM...Tonight through Saturday...
Dry, hot and breezy conditions prevailed today as drier air with
Saharan dust moved across the area. Induced showers developed
mainly over western Puerto Rico but were relatively short lived.
Lines of showers also affected sectors of the eastern forecast
area. Winds where overall easterly and reached around 15 to 20
mph, with areas up to around 25 mph. High heat indices reached the
110s across sectors of the lower elevations of the islands. High
temperatures reached the upper 80s to lower 90s across lower
elevations of the islands.
A surface high pressure across the Atlantic will keep generally
easterly winds. An increase in winds is expected tonight into
Friday as Bret continues to approach the Caribbean Sea and
tightens the gradient. At the mid levels, a ridge will persist
over the islands along with relatively dry air. At the upper
levels a trough will continue to move eastward across the area
through Friday and be east of the region by Saturday.
Current track forecast has Tropical Storm Bret moving well south
of the islands across the Caribbean Sea. Subsiding air around
Bret with some additional Saharan dust will move over the region
Friday morning. Current model guidance indicates moisture from
Bret reaching southern waters and possibly reaching the region on
Friday afternoon, but any changes in its forecasted track could
either diminish or increase the amount of moisture. Trailing
moisture from Bret or an expansion of its moisture field can still
reach us into the weekend. This could promote precipitable water
values to increase tomorrow and be at normal to possibly above
normal values for this time of the year. Under the current
forecast track, most of the heaviest activity should remain over
the Caribbean Waters. However, bands of moisture and showers could
reach sectors of the islands and other coastal waters at
infrequent times. Any increase in overall moisture will also
enhance the typical weather pattern for the islands.
Low temperatures tonight will be in the upper 60s to lower 70s
across the higher elevations of Puerto Rico and in the upper 70s
to lower 80s across lower elevations of the islands.
.LONG TERM...Sunday through Thursday...
./FROM PREV DISCUSSION...Issued at 552 AM AST Thu Jun 22 2023/.
Moisture is forecast to decrease over the area on Sunday, as what
moisture may be pushed over the area by TS Bret will likely be
moving out of the region, and a dry slot is forecast to be in place
east and southeast of what is now Tropical Depression Four. Still,
model guidance suggests that precipitable water values will be
somewhere near normal, though on the far lower end of normal.
Similar conditions are likely for Monday, as well, though some areas
may see a modest increase in some moisture later in the day.
Gradually increasing moisture is then forecast for Tuesday, followed
by a marked increase in moisture for Wednesday into Thursday,
associated with the passage of a tropical wave. Drier air will then
enter the region behind this wave, and a drying trend is expected
during the day Thursday into Friday.
Aloft, an upper-level ridge will dominate for much of the forecast
period, though some weakness in the ridge, with the potential for
the development of a weak upper-level trough to the north of the
area, is expected around midweek. In the mid-levels, the features
are much more dependent on what happens with Bret and TD 4. Overall,
model guidance suggests what is likely to be, at best, neutral
conditions in the mid-levels for most of the next week, though some
troughing is possible depending on how strong the tropical systems
are as they pass by the area, and how far away/close they are. On
the whole, the best dynamics over the region looks to be for
Wednesday into Thursday.
Uncertainty in this forecast is relatively high. This is in large
part due to the influences of the two tropical cyclones that are
currently over the Atlantic, well east of the area. Tropical Storm
Bret is forecast to pass by the area well to the south at the end of
this week and then dissipate, with the potential for lingering
effects into early next week; overall, though, it is not expected to
have direct impacts to the area, and its indirect impacts will
likely be gone by early in the next workweek. As for Tropical
Depression Four, it is forecast to remain well north of the region,
but could have indirect impacts in terms of the pattern in place
over the region, particularly with the dynamics and moisture
pattern. Because of this, significant changes to the forecast
through the week are possible.
Generally speaking, the forecast is for the wettest day of next week
to be Wednesday. Thursday may be a little drier for much of the
region, though lingering moisture and instability in the west could
bring similar conditions to that area for Thursday afternoon as
Wednesday. Sunday and Monday will likely be among the driest days.
But, again, with the high level of uncertainty, significant
changes are possible.
&&
.AVIATION...VFR conds will prevail over PR and the USVI thru arnd
23/16Z. Isold SHRA ovr ern PR will increase smwht thru 23/12Z.
Winds will range from 5-15 kt thru 23/13Z but incrs to 15-25 kts
with gusts psbl to 28 kts near the coasts.
&&
.MARINE...Deteriorating marine conditions are expected across
portions of the regional waters and local passages, especially the
Caribbean waters overnight through Friday and into the weekend as
Tropical Storm Bret enters and moves well south of the islands
across the Caribbean Sea. Moderate to fresh winds and seas of 7
to 8 feet occasionally up to 10 feet will remain possible for
portions of the waters tonight through tomorrow.
Moderate Risk of Rip Currents for beaches of St. Croix, Vieques,
and Culebra, as well as for beaches of northern and southeastern
Puerto Rico. A High Risk of Rip Currents is expected tomorrow for
St. Croix, spreading to other beaches of the islands as
conditions deteriorate. Maximum winds NNW 20-25 kts btwn FL
345-375 and NE 25-30 kts btwn FL 125-145 and ENE 25-30 kts btwn
FL015-035. Incrg and veering drg pd.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...High Rip Current Risk from 6 AM AST Friday through late Friday
night for VIZ002.
AM...Small Craft Advisory until 2 AM AST Saturday for AMZ711-723-733-
741.
Small Craft Advisory from 8 AM to 8 PM AST Friday for AMZ712.
Small Craft Advisory from 8 AM Friday to 2 AM AST Saturday for
AMZ726-735.
Small Craft Advisory from 2 PM to 8 PM AST Friday for AMZ742.
&&
SHORT TERM...WS
LONG TERM....MRR
AVIATION...GRSHazardous weather outlook, Jun 23, 4:22 AM CDT, 5 minutes before
Hazardous Weather Outlook National Weather Service San Juan PR 522 AM AST Fri Jun 23 2023 AMZ711>745-PRZ001>013-240930- San Juan and Vicinity-Northeast-Southeast-Eastern Interior- North Central-Central Interior-Ponce and Vicinity-Northwest- Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques- The nearshore and off shore Atlantic and Caribbean Coastal Waters- 522 AM AST Fri Jun 23 2023 This Hazardous Weather Outlook is for portions of Puerto Rico. .DAY ONE...Today and Tonight .Lightning...Isolated to scattered thunderstorms possible this afternoon into the evening. Be aware of thunderstorms in your area and be prepared to take shelter. .Excessive Rainfall...Flooding of urban areas, roads, small streams, and washes. Isolated flash floods possible. .Excessive Heat...Heat index 102-107 degrees across the urban and coastal areas. Heat exhaustion possible with prolonged exposure. .Wind...Windy conditions. Outdoor items could blow around or be damaged. .Marine Conditions...Seas equal or greater than 7 feet across most of the local waters. Hazardous conditions for small craft. .Rip Currents...Life-threatening rip currents are likely in the surf zone particularly across southeast PR. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A limited to significant heat threat is going to persist during the period. Saturday, the islands can expect an increase in moisture, waves, and winds as Bret moves off to the south of the region, increasing the threat of marine, winds and rip current risk. Cindy will moves off to the northeast of the region around Monday. Residents and visitors should stay tuned for updated information. .SPOTTER INFORMATION STATEMENT... Spotter activation is encouraged. Please relay any information about flooding, winds, waves, and rip currents to the National Weather Service in San Juan. AMZ716-726-VIZ001-002-240930- St. Thomas St. John adjacent Islands-St Croix- Nearshore Atlantic and adjacent Caribbean Coastal Waters- 522 AM AST Fri Jun 23 2023 This Hazardous Weather Outlook is for portions of USVI. .DAY ONE...Today and Tonight .Lightning...Isolated to scattered thunderstorms possible this afternoon into the evening. Be aware of thunderstorms in your area and be prepared to take shelter. .Wind...Breezy conditions. Unsecured items could blow around. .Marine Conditions...Seas equal or greater than 7 feet across the offshore waters. Hazardous conditions for small craft. .Rip Currents...Life-threatening rip currents are likely in the surf zone particularly in St Croix. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A limited to significant heat threat is going to persist during the period. Saturday, the islands can expect an increase in moisture, waves, and winds as Bret moves off to the south of the region, increasing the threat of marine, winds and rip current risk. Cindy will moves off to the northeast of the region around Monday. Residents and visitors should stay tuned for updated information. .SPOTTER INFORMATION STATEMENT... Spotter activation is encouraged. Please relay any information about flooding, winds, waves, and rip currents to the National Weather Service in San Juan.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 4:16 AM CDT | Heat Advisory | JSJ | 107 min | |
| Jun 23, 1:10 PM CDT | Areal Flood Advisory | JSJ | 3 hr |
Nearby
Red Flag Warnings in Puerto Rico, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.